Alert archive / Nebraska / Wind Advisories in 2024
Wind Advisory 11, NWS Omaha, NE
NWS Omaha, NE issued this wind advisory at Dec 18, 2024, 2:37 PM CST for 24 counties in Nebraska; 8 counties in Iowa. It took effect at Dec 19, 2024, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2024, 2:37 PM CST (20:37 UTC)
- In effect from
- Dec 19, 2024, 9:00 AM CST
- Expired
- Dec 19, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Omaha, NE
All 32 counties
Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Platte County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 11 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Dec 18, 11:30 AM CST, 3 hours 7 minutes earlier. Its key messages:
- Dry weather through the period, with a high likelihood of a brown Christmas.
- Strong northwesterly winds expected Thursday afternoon with gusts 40 to 50 mph possible.
- After a cool down this weekend, temperatures rebound going into next week, peaking around the 25th.
Area forecast discussion, Dec 18, 11:30 AM CST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1130 AM CST Wed Dec 18 2024 .KEY MESSAGES... - Dry weather through the period, with a high likelihood of a brown Christmas. - Strong northwesterly winds expected Thursday afternoon with gusts 40 to 50 mph possible. - After a cool down this weekend, temperatures rebound going into next week, peaking around the 25th. && .DISCUSSION... Issued at 315 AM CST Wed Dec 18 2024 Clouds are hanging over the region this morning with temperatures in the mid 20s to low 30s. The upper-level pattern shows a ridge over the Intermountain West and a trough moving through the Central Plains associated with the system that brought precipitation to South Dakota yesterday. Today will be cooler as winds have shifted to the northwest which has brought cooler temperatures to the area. Highs this afternoon will only get into the mid 30s to near 40 along the NE/KS border. We'll see the ridge to our west move across the area today leading to a wind shift to southerly by this afternoon. The system currently off the coast of Washington and Oregon will move across the Rockies bringing a strong cold front through the Northern Plains on Thursday. We'll see southerly winds ramp up ahead of the front late Wednesday night into Thursday morning. This will allow temperatures to rise into the mid 40s to near 50 by noon ahead of the front. While the moisture axis will stay to our north keeping precipitation over the Dakotas and Minnesota, we will see a push of strong northwesterly winds move in behind the front during the afternoon with potential for 40 to 50 mph gusts especially in northeast Nebraska but could be as far south as the I-80 corridor. Expect a Wind Advisory to be issued for this period. Winds will relax Thursday evening as the system exits to the southeast. Friday - Sunday... Friday will be much cooler as temperatures drop into the single digits to low teens to start the day, and only warm into the 20s to low 30s during the afternoon. As we remain in the transitionary northwesterly flow with the approach of our next upper-level ridge, cooler air will hang around into Saturday, though building upper-level heights will allow temperatures to warm into the mid 30s Saturday afternoon. We see the next clipper-system attempt to break down the ridge over the Rockies on Sunday, bringing a low pressure system into the western Dakotas and a shift to southerly flow over Nebraska and western Iowa. This will bring temperatures up into the low-to-mid 40s Sunday afternoon as well as some high-level cloud cover over northeastern Nebraska. Monday and beyond... We continue to see a very unstable, active pattern across the CONUS, though the storm track initially keeps any precipitation to our north through early next week. Temperatures will be much warmer than normal, with highs in the 40s to low 50s leading into Christmas. Ironically, Christmas may be our warmest day as we see a potential system setting up for Thursday of next week, leading to strong warm-air advection with southerly flow for Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1130 AM CST Wed Dec 18 2024 Could see some brief periods of MVFR ceilings early in the period, primarily at OFK and OMA, but VFR conditions are favored by late afternoon through the remainder of the period. Light northwesterly winds will become southerly to southeasterly tonight. Expect some low level wind shear overnight into early Thursday morning with southwesterly winds at 45 to 50 kts around 1500 ft agl. Surface winds then become more westerly and strengthen during the day, with gusts of 25 to 40 kts prior to 18Z, and likely even higher after that. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...CA
Hazardous weather outlook, Dec 18, 4:22 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 AM CST Wed Dec 18 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 AM CST Wed Dec 18 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty winds 40 to 50 mph will be possible Thursday, ahead of sharply colder temperatures expected for Friday. Winds Thursday will start out from the south, but will be switching to the northwest during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:37 PM CST | High Wind Warning | OAX | Antelope, Boone, Burt, Butler, Cedar, Colfax and 13 more | 27 hr |
Nearby
Wind Advisories in Nebraska, 2024Wind Advisories in Iowa, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.